Florida, 2011

Hail in Florida, April 30, 2011

April 30, 2011 · NWS MFL · 2 events in 1 county or zone

Moist easterly winds and convergence from a dissipated frontal boundary, along with unstable conditions aloft, contributed to strong thunderstorms over parts of southwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Moist easterly winds and convergence from a dissipated frontal boundary, along with unstable conditions aloft, contributed to strong thunderstorms over parts of southwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 30, 2:08 PM EST, 42 minutes earlier.

Area forecast discussion, Apr 30, 2:08 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
308 PM EDT SAT APR 30 2011

.DISCUSSION...

THE SHOWERS AND ISOLATED THUNDERSTORMS THAT DEVELOPED THIS MORNING
OVER THE ATLANTIC COASTAL WATERS HAVE BEEN MOVING TOWARD THE WEST
AT AROUND 10 MILES PER HOUR, MAINLY SOUTH OF HIGHWAY 41. A LINE OF
CONVERGENCE BETWEEN NORTHEASTERLY WINDS TO THE NORTH OF PALM BEACH
IS COLLIDING WITH EASTERLY WINDS SOUTH OF PALM BEACH. THE LINE OF
SHOWERS OVER THE COASTAL WATERS HAS BEEN PROPAGATING INLAND AROUND
FORT LAUDERDALE AND THEN GENERATING NEW SHOWERS AND THUNDERSTORMS
DUE TO OUTFLOW INTERACTIONS. IT IS LIKELY THAT IN A FEW MORE HOURS
THE SHOWERS AND STORMS OVER MAINLAND MONROE EXTEND NORTHWESTWARD
IN COVERAGE THROUGH COLLIER COUNTY. IT IS IMPORTANT TO NOTE THAT
TEMPERATURES ARE COOLER TODAY THAN YESTERDAY...AND IT IS POSSIBLE
FOR SOME OF THIS SHOWERS AROUND THE WEST COAST TO BECOME STRONGER
WITH THE AFTERNOON HEATING AND OUTFLOW BOUNDARY COLLISIONS. THE
SPC MESOSCALE ANALYSIS SHOWS A MODERATE MOISTURE CONVERGENCE OVER
WESTERN MIAMI-DADE AND MAINLAND MONROE COUNTY. THE MOISTURE
ADVECTION INDICATES INCREASING MOISTURE OVER COLLIER COUNTY WHILE
THE MOISTURE IN NEARBY AREAS IS FORECAST TO REMAIN THE SAME.

AS THE MID LEVEL HIGH PRESSURE CONTINUES TO BUILD FOR THE REST OF
THE WEEKEND OVER THE GULF OF MEXICO THE MID LEVEL TEMPERATURES
ARE FORECAST TO INCREASE EARLY THIS COMING WEEK. THIS WILL
MINIMIZE THE CHANCE FOR STRONG THUNDERSTORMS AND HAIL EARLY THIS
COMING WEEK.

NO CHANGES HAVE BEEN PERFORMED TO THE EXTENDED PERIOD IN THIS
FORECAST PACKAGE. SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
AFTER WEDNESDAY.

&&

.AVIATION...(UPDATED 136 PM EDT SAT APR 30 2011)

WILL EXPECT MOSTLY VFR CONDITIONS FOR THE ERN TERMINALS THROUGH
THE ENTIRE FORECAST PERIOD (THROUGH 01/18Z) AS ISOLATED SHOWERS
OVER EAST COAST DIMINISH AND ACTIVITY GETS TRANSFERRED FURTHER
INLAND AND WEST. SFC WINDS WILL REMAIN FROM EAST AT 10 TO 15 KTS
BUT HIGHER GUSTS THROUGH EVENING WITH A SLIGHT DECREASE IN SPEED
OVERNIGHT, BUT INCREASING AGAIN AFTER MID MORNING SUNDAY. OVER
KAPF...ANY SHOWER/STORM THAT DEVELOPS OVER INTERIOR THIS AFTERNOON
IS LIKELY TO PASS CLOSE TO THE TERMINAL AND HAVE SOME IMPACT ON
OPERATIONS. WL INDICATE VCTS AND BKN CEILINGS AT 4-5 KFT RANGE AT
LEAST THROUGH 00Z AND AMEND AS NEEDED. WL EXPECT THE WEST COAST
SEA BREEZE TO HAVE A HARD TIME REACHING THE TERMINAL AS MAIN EAST
FLOW WL TEND TO KEEP IT NEAR THE COAST.

&&

.MARINE...WINDS WILL BE NORTHEAST TO EAST TODAY INTO EARLY NEXT
WEEK OVER THE CWA. THE SPEEDS WILL BE 10 TO 15 KNOTS TODAY BEFORE
INCREASING TO 15 TO 20 KNOTS TONIGHT INTO EARLY NEXT WEEK OVER
MOST OF THE CWA. SEAS WILL REMAIN BELOW 6 FEET TODAY THROUGH
EARLY NEXT WEEK. A SCEC WILL BE NEEDED TONIGHT FOR ALL OF THE CWA
WATERS FOR THE WINDS.

&&

.FIRE WEATHER...

A DECREASING TREND IN RELATIVE HUMIDITY IS FORECAST BETWEEN NOW
AND TUESDAY ESPECIALLY FOR GLADES AND HENDRY COUNTY. HOWEVER...RH
IS EXPECTED TO STAY FOR THE MOST PART ABOVE 35 PERCENT. SHOWERS
AND THUNDERSTORMS ARE CURRENTLY AFFECTING INLAND MONROE COUNTY
AND WESTERN DADE COUNTY. AS THESE STORMS CONTINUE TO PROPAGATE
NORTHWESTWARD THERE IS CHANCE THAT A FEW CLOUD TO GROUND STRIKES
COULD AFFECT SOME AREAS WHERE RAIN HAS NOT FALLEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  83  74  83 / 10 10 10 -
FORT LAUDERDALE  73  85  75  85 / 10 10 10 10
MIAMI            74  86  75  85 / 10 10 10 10
NAPLES           69  91  69  90 / 20 10 -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...71/JE
AVIATION/RADAR/FIRE...47/RGH
Hazardous weather outlook, Apr 30, 4:18 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
518 AM EDT SAT APR 30 2011

FLZ063-066>075-168-172>174-010030-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
518 AM EDT SAT APR 30 2011

...CHANCE OF SHOWERS AND THUNDERSTORMS SOUTHWEST COAST...
...MODERATE RISK OF RIP CURRENTS ALONG EAST COAST BEACHES...
...WILDFIRES CONTINUE EAST OF NAPLES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: WINDS ARE FORECAST TO BECOME NORTHEAST AND INCREASE
TO 10 TO 15 MPH BY THIS AFTERNOON. THIS WILL COMBINE WITH LOW TIDE
IN THE EARLY AFTERNOON TO RESULT IN A MODERATE RISK OF RIP
CURRENTS ALONG THE SOUTHEAST FLORIDA BEACHES. IF YOU DO GO INTO
THE WATERS...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE
BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT DO
NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS
ACROSS THE RIP CURRENT UNTIL THE PULL EASES.

THUNDERSTORMS: THE REMNANTS OF A WEAK COLD FRONT REMAIN ACROSS
SOUTH FLORIDA TODAY. THIS WILL COMBINE WITH SEA BREEZES ALONG THE
SOUTHWEST COAST OF FLORIDA TO RESULT IN A CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY IN THAT AREA THIS AFTERNOON AND EARLY
EVENING. THERE IS A SLIGHT CHANCE OF ONE OR TWO STORMS BEING
STRONG WITH GUSTY WINDS AND SMALL HAIL. FREQUENT LIGHTNING IS THE
OTHER MAIN CONCERN WHICH COULD HELP SPARK NEW FIRES.

WIND: WIND GUSTS OF UP TO 40 TO 45 MPH ARE POSSIBLE WITH THE STRONGEST
THUNDERSTORMS TODAY.

HAIL: PEA TO DIME SIZED HAIL IS AGAIN POSSIBLE WITH STORMS TODAY
BUT AGAIN THE CONCERN THIS TIME WILL BE THE SOUTHWEST FLORIDA COAST.

VISIBILITY: WILDFIRES CONTINUE TO BE ACTIVE IN THE AREA EAST OF NAPLES
NORTH AND SOUTH OF ALLIGATOR ALLEY AND EAST OF GOLDEN GATE ESTATES.
SMOKE FROM THOSE FIRES OVER THE PAST FEW DAYS COULD RESULT IN REDUCED
VISIBILITIES ACROSS THE NAPLES AREA THIS MORNING AND AGAIN TONIGHT BUT
MOST IMPORTANTLY IN SMOKEY CONDITIONS PARTICULARLY DURING THE MORNING
HOURS AND AGAIN TONIGHT AS THE EASTERLY WINDS INCREASE OVER SOUTH FLORIDA
BEGINNING TODAY. PERSONS WITH RESPIRATORY CONDITIONS IN PARTICULAR
SHOULD EXERCISE CAUTION AND REMAIN IN DOORS AS MUCH AS POSSIBLE. THIS
COULD ALSO PRESENT A PROBLEM IF FIRES DO NOT REMAIN CONTAINED OR
NEW ONES ARE STARTED BY LIGHTNING ACTIVITY. THIS SITUATION COULD
RESULT IN EVACUATION ORDERS FOR A FEW OF THE SURROUNDING COMMUNITIES
WEST OF THE FIRE. RESIDENTS IN THAT AREA ARE ADVISED TO REMAIN ON
THE ALERT AND STAY TUNED WITH INFORMATION COMING FROM THE LOCAL
AUTHORITIES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RISK OF RIP CURRENTS WILL SIGNIFICANTLY INCREASE ALONG THE
ATLANTIC BEACHES BY SUNDAY AS EASTERLY WINDS INCREASE TO 15 TO 20
MPH. THIS HIGH RISK OF RIP CURRENTS WILL LIKELY PERSIST THROUGH AT
LEAST THE EARLY PART OF THE WEEK.

REDUCED VISIBILITIES, POOR AIR QUALITY ASSOCIATED WITH SMOKE, AND
FIRES MOVING CLOSER TO RESIDENTIAL AREAS WILL REMAIN A CONCERN
OVER THE NEXT FEW DAYS IN WESTERN COLLIER COUNTY UNTIL THE FIRES
BECOME FULLY CONTAINED MAINLY DUE TO THE INCREASED EASTERLY WINDS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

PS

In the hours before

Special weather statement, Apr 30, 9:00 AM EST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1000 AM EDT SAT APR 30 2011

FLZ069-070-302300-
COASTAL COLLIER-INLAND COLLIER-
INCLUDING THE CITIES OF...NAPLES...IMMOKALEE
1000 AM EDT SAT APR 30 2011

...ONGOING WILDFIRES IN SOUTHWEST FLORIDA...

WILDFIRES CONTINUE TO BE A CONCERN ACROSS COLLIER COUNTY. EVEN
THOUGH THE FIRE IN GOLDEN GATE AREA IS ABOUT 70 PERCENT
CONTAINED...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
INTERIOR SECTIONS THIS AFTERNOON AND THEN MOVE WEST TOWARD THE
WEST COAST. THIS COULD AGGRAVATE THE EXISTING FIRE CONDITIONS BY
MEANS OF RAPIDLY SHIFTING WINDS THAT COULD RESULT IN SMOKE
SPREADING TO DIFFERENT DIRECTIONS. THE SMOKE COULD BE AN IRRITANT
TO PEOPLE WITH BREATHING PROBLEMS. PEOPLE LIVING NEAR THIS FIRE
SHOULD CONTINUE TO MONITOR THESE CHANGING SCENARIOS.
Special weather statement, Apr 30, 2:06 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
306 PM EDT SAT APR 30 2011

FLZ073-301945-
INLAND MIAMI-DADE FL-
306 PM EDT SAT APR 30 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MIAMI-DADE COUNTY

* UNTIL 345 PM EDT

* AT 303 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 11 MILES EAST OF FORTYMILE BEND...AND MOVING
  NORTHWEST AT 10 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2580 8086 2597 8078 2594 8063 2586 8053
      2569 8063
TIME...MOT...LOC 1906Z 118DEG 9KT 2581 8067

CWC
Special weather statement, Apr 30, 2:14 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
314 PM EDT SAT APR 30 2011

FLZ069-070-075-302000-
MAINLAND MONROE FL-COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
314 PM EDT SAT APR 30 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COLLIER COUNTY
  NORTHWESTERN MAINLAND MONROE COUNTY

* UNTIL 400 PM EDT

* AT 311 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR WILDERNESS WATERWAY NORTH. THIS STORM WAS
  WAS NEARLY STATIONARY.

* THE STORM WILL AFFECT...
  WILDERNESS WATERWAY NORTH...
  MONROE STATION...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2599 8145 2599 8100 2557 8106 2556 8109
      2555 8107 2548 8108 2551 8122 2555 8120
      2557 8124 2563 8125 2565 8128 2570 8128
      2573 8135 2576 8134 2577 8136 2580 8138
      2581 8135 2582 8135 2585 8140
TIME...MOT...LOC 1913Z 009DEG 2KT 2565 8119

&&

CWC

The radar

The Miami radar (KAMX), 117 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Collier

When
April 30, 2:50 PM EST
Where
Collier County, 4.56 mi ESE of Royal Palm
Measured
1 in hail
Reported by
Public
Coordinates
25.960, -81.510

Hail ranged from dime to quarter sized for 5 to 10 minutes at the Port of the Islands resort.

Hail, Collier

When
April 30, 3:30 PM EST
Where
Collier County, 4.68 mi NNW of Marco Is Arpt
Measured
1 in hail
Reported by
Public
Coordinates
26.062, -81.701

Reported at a Walgreens at the corner of Tamiami Trail and Collier Blvd. Hail was about the size of quarters for a few minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305099, 305097.